1. About mirabegron
Mirabegron is a medicine that eases the symptoms of overactive bladder. It does not treat your condition.
It helps with symptoms such as:
- a sudden and urgent need to pee (urinary urgency)
- needing to pee more often than usual (urinary frequency)
- wetting yourself if you cannot make it to the loo in time (urinary incontinence)
Mirabegron works by relaxing the muscles around your bladder. This means your bladder can hold more liquid and reduces your need to pee as often or as urgently.
This medicine is only available on prescription.
It comes as slow-release tablets (called "modified release" or "prolonged release"). This means the tablets release mirabegron slowly and evenly throughout the day.
2. Key facts
- You'll usually take mirabegron once a day.
- Common side effects include urine infections and a fast heartbeat.
- Your doctor may recommend mirabegron if other medicines for overactive bladder have not helped.
- You will usually take this medicine long-term to help keep your symptoms under control.
- Mirabegron starts to work within a few hours but it can take several weeks to reach its full effect.
3. Who can and cannot take mirabegron
Mirabegron can be taken by adults (aged 18 years and over).
It is not suitable for everyone. To make sure it's safe for you, tell your doctor or pharmacist before starting mirabegron if you:
- have had an allergic reaction to mirabegron or any other medicines in the past
- have liver or kidney problems
- have high blood pressure
- are not able to pee or empty your bladder completely (urinary retention)
- have a blockage in your bladder
- have a heart problem called QT prolongation
- are pregnant, trying to get pregnant or breastfeeding
4. How and when to take mirabegron
You'll usually take mirabegron once a day. It does not matter what time you take this medicine as long as it is at the same time each day.
Swallow the tablets whole with a drink of water. Do not chew or crush them.
You can take mirabegron with or without food.
How much will I take?
Mirabegron comes as 25mg and 50mg tablets.
The usual dose is 50mg, taken once a day.
If you have a kidney or liver problem, your doctor may recommend a lower dose of 25mg taken once a day.
What if I forget to take it?
If you forget to take your medicine, take it as soon as you remember unless the next dose is due in less than 6 hours. In this case skip the missed dose and take your next one at the usual time.
Do not take a double dose to make up for a missed dose.
If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.
What if I take too much?
If you take too much mirabegron, it is unlikely to harm you.
If you take an extra dose by mistake, you might get some of the common side effects, such as increased heart rate, or headache and dizziness.
Urgent advice: Contact 111 now for advice if:
You've taken more than your usual dose of mirabegron and:
- you're having side effects
- you're worried
Call 111 or go to 111.nhs.uk
5. Side effects of mirabegron
Like all medicines, mirabegron can cause side effects in some people, but many people have no side effects or only minor ones.
Side effects often improve as your body gets used to the medicine.
Common side effects
Common side effects happen in more than 1 in 100 people. They are usually mild and shortlived.
Talk to your doctor or pharmacist if the side effects bother you or do not go away:
- feeling sick (nausea)
- constipation
- diarrhoea
- urinary tract infection (UTI) – pain or a burning sensation when peeing; smelly or cloudy pee
- headache
- feeling dizzy
- fast heart rate – you can feel your heart beating faster than usual for no obvious reason (like vigorous exercise)
Serious side effects
Serious side effects are rare and happen in less than 1 in 1,000 people.
Urgent advice: Contact 111 for advice if:
- you have problems emptying your bladder completely, or problems starting to pee
- you have irritated eyes; red or swollen eyelids
- you get small spots on your skin that are purple but not itchy
Immediate action required: Call 999 or go to A&E if:
- you have chest pain, a very severe headache, or difficulty breathing
Serious allergic reaction
In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to mirabegron.
Immediate action required: Call 999 or go to A&E if:
- you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
- you're wheezing
- you get tightness in the chest or throat
- you have trouble breathing or talking
- your mouth, face, lips, tongue or throat start swelling
You could be having a serious allergic reaction and may need immediate treatment in hospital.
These are not all the side effects of mirabegron. For a full list see the leaflet inside your medicines packet.
You can report any suspected side effect to the UK safety scheme.
6. How to cope with side effects
What to do about:
- feeling sick – try taking mirabegron with a meal or snack. It may also help if you stick to simple meals and avoid rich or spicy food.
- constipation – eat more high-fibre foods such as fresh fruit, vegetables and cereals, and drink plenty of water. Try to exercise more regularly, for example, by going for a daily walk or run. If this does not help, talk to your pharmacist or doctor. Watch this short video about how to treat constipation.
- diarrhoea – drink lots of fluids, such as water or squash, to avoid dehydration. Signs of dehydration include peeing less than usual or having dark strong-smelling pee. Do not take any other medicines to treat diarrhoea without speaking to a pharmacist or doctor.
- urinary tract infection (UTI) – if you think you have a UTI, ask a pharmacist or doctor to recommend a treatment. Tell them that you are taking mirabegron.
- headache – make sure you rest and drink plenty of fluids. Do not drink too much alcohol. Ask a pharmacist to recommend a painkiller. Talk to your doctor if the headaches continue or are severe.
- feeling dizzy – stop what you're doing and sit or lie down until you feel better. Do not drive, ride a bike or operate machinery until it passes. If you are still having dizzy spells after a week, speak to your doctor.
- fast heart rate – lie down and try to relax. This is usually nothing to worry about and will pass. Contact 111 if your heart beat does not slow down after resting, or if you have chest pain.
7. Pregnancy and breastfeeding
Mirabegron and pregnancy
Mirabegron is not usually recommended in pregnancy. There's not enough information available to say whether it's safe or not to take this medicine during pregnancy.
There may be other medicines for treating urinary symptoms that are safer for you.
If you're pregnant or trying to get pregnant, talk to your doctor about the benefits and possible risks of taking mirabegron.
Mirabegron and breastfeeding
There's not a lot of information about the safety of mirabegron when breastfeeding.
Mirabegron is likely to pass into your breast milk and so it may cause problems for your baby.
Talk to your doctor, as other medicines for urinary symptoms might be better while you're breastfeeding.
Non-urgent advice: Tell your doctor if you're:
- pregnant
- trying to get pregnant
- breastfeeding
For more information about what to do about bladder problems during pregnancy, read this leaflet about treating urinary incontinence on the Best Use of Medicines in Pregnancy (BUMPs) website.
8. Cautions with other medicines
Mirabegron may affect the way other medicines work, and other medicines may affect how mirabegron works.
Tell your pharmacist or doctor if you're taking:
- digoxin, a medicine for heart failure or abnormal heart rhythm
- imipramine or desipramine, medicines for urinary incontinence or nerve pain
- dabigatran, a blood thinner (anticoagulant)
- clarithromycin, an antibiotic
- ketoconazole or itraconazole, medicines used to treat fungal infections
- ritonavir, a medicine used to treat HIV
Taking mirabegron with herbal remedies and supplements
There's very little information about taking mirabegron with herbal remedies and supplements. These remedies are not tested in the same way as medicines.
Important
For safety, tell your doctor or pharmacist if you're taking any other medicines, including herbal remedies and supplements.
9. Common questions about mirabegron
How does mirabegron work?
Mirabegron is a type of medicine called a beta-3-adrenergic-receptor agonist.
It works by relaxing the muscles around your bladder. This increases the amount of pee that your bladder can hold and reduces your need to pee as frequently or as urgently.
How long does it take to work?
Mirabegron starts to work after about 3 to 4 hours to relax the muscle surrounding your bladder.
However, it can take up to 4 to 8 weeks for you to notice any improvements in your symptoms.
How long will I take it for?
Usually, treatment with mirabegron is long term.
However, if you no longer have bladder problems, your doctor will advise you to stop taking mirabegron.
Can I take it for a long time?
Mirabegron is generally safe to take long term, as long as you're not bothered by side effects.
Many people take it for several months or even years without any problems.
Can I take painkillers with mirabegron?
It is safe to take mirabegron with everyday painkillers like paracetamol and ibuprofen.
What will happen if I stop taking it?
Do not stop taking mirabegron without talking to your doctor first.
If you stop taking this medicine, it will take about 10 days for it to be completely out of your body.
Your symptoms of overactive bladder may come back or get worse.
How does mirabegron compare with other medicines for bladder problems?
Mirabegron is not usually the first choice of treatment for an overactive bladder.
Your doctor will usually try you on a type of medicine called an antimuscarinic first.
Antimuscarinics include:
- darifenacin
- fesoterodine
- propiverine
- solifenacin
- tolterodine
- trospium
If antimuscarinics are unsuitable for you, do not help, or give you side effects, your doctor may want to try you on mirabegron. It works in a slightly different way to antimuscarinics.
If antimuscarinics and mirabegron do not help your symptoms of overactive bladder, your doctor may recommend other medicines such as duloxetine.
Can I drink alcohol with mirabegron?
Drinking alcohol does not affect the way mirabegron works.
However, drinking alcohol can make your symptoms of urinary frequency and urgency worse. It can also affect your sleep and make you more likely to have to get up in the night to pee.
Is there any food or drink I need to avoid?
You can eat normally while taking mirabegron.
However, some drinks may irritate your bladder and make your urinary symptoms worse.
These drinks include:
- drinks with caffeine, such as coffee, tea, hot chocolate, cola and energy drinks
- alcohol
- fizzy drinks
- drinks with artificial sweeteners including diet drinks
- citrus fruit juices, such as orange, grapefruit and lime
Cutting back on or avoiding these drinks may help your urinary symptoms.
Will mirabegron affect my contraception?
Mirabegron does not affect any type of contraception, including the combined pill or emergency contraception.
But if mirabegron makes you have severe diarrhoea for more than 24 hours, your contraceptive pills may not protect you from pregnancy. Look on the pill packet to find out what to do.
Read more about what to do if you're on the pill and you're being sick or have diarrhoea.
Will mirabegron affect my fertility?
There's no clear evidence to suggest that taking mirabegron will reduce fertility in men or women.
However, tell your doctor if you are pregnant or trying to get pregnant. This medicine is not usually recommended in pregnancy
Can I drive or ride a bike?
Yes, you can usually drive or cycle while taking mirabegron.
However, if you feel dizzy, do not drive, ride a bike or operate machinery until you feel OK again.
Are there other treatments for overactive bladder?
There are a number of lifestyle changes that may help your symptoms. It's a good idea to:
- cut back on or avoid drinks which can irritate your bladder, such as drinks containing caffeine
- not drink too much or too little fluid during the day, as this can make incontinence worse
- lose any excess weight if you need to, by eating a healthy diet and exercising regularly
Treatments such as bladder training and pelvic floor muscle training can help with your symptoms.
There are also incontinence products to help you manage your symptoms while you are waiting for treatment to start working.
Speak to your doctor if you'd like more information about these treatments or products.